Thunderstorm Wind, Northampton
- When
- May 24, 7:25 PM EST
- Where
- Northampton County, 0.89 mi NW of Seaboard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.490, -77.440
Trees were downed in Seaboard.
Isolated severe thunderstorm in advance of low pressure and an associated cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of low pressure and an associated cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 24, 5:02 PM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
602 PM EDT Wed May 24 2017
.SYNOPSIS...
Unsettled conditions return this evening through Thursday as an
upper level trough approaches from the west. Conditions improve
on Friday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FA remains stuck under in-situ wedge attm this afternoon...w/
w/ widespread lo clouds/cigs...onshore winds and temps mainly in
the l-m60s. Near term models continue to show that the wedge
hangs on over most of the FA through through 23Z/24-04Z/25...then
there is a surge northward of instability...mainly on the
coastal plain up into the eastern shore thereafter. Increasing
vertical ascent as upper level trough approaches from the WSW
combined w/ the surge of lower level moisture/instability (as
low level jet strengthens) will result in the development of
widespread SHRAS and at least ISOLD-SCT tstms over the FA. Will
be mentioning locally heavy rainfall...as QPF averages
0.50-1.00" (higher amounts possible). The low level wedge likely
hangs on over the (far) interior locations...w/ temperatures
not rising much above the m60s before tailing off late. To the
E...expecting temps and dewpoints to rise through the 60s even
l-m70s (far SE VA-NE NC) as sfc warm front pulls N. SPC
continues to highlight areas near-S of the VA-NC border SLGT
risk severe...will maintain heightened mention in the HWO for
now.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Upper low begins to lift NE across the mountains Thursday. A
strong shortwave trough will lift across the mid-Atlantic
during the afternoon/early evening. Once again PoPs increase...to
~60-70% from the Piedmont to central VA to the MD Ern Shore,
with 40-50% far SE. 500mb flow of 45-55 kt is expected along
with modest instability. Therefore...a few stronger to
marginally severe storms are possible. The main threat would be
wind and hail as low-level shear is minimal but a decent cold
pool aloft will exist. Additional QPF Thu aftn/evening should
average up to ~0.25" with locally higher amounts possible. Highs
Thu in the m70s W of I 95 to the l80s across eastern portions
of the FA.
The upper low continues to lift NE across PA/NY/New England
late Thu night into Fri. Drier conditions finally arrive as
deep layered WNW flow develops over the region. Some lingering
mid-level energy could result in SCT-BKN CU mid/afternoon Fri.
Otherwise...drier and breezy with highs in the u70s to l80s,
after morning lows in the m50s W to l60s at the coast.
Weak ridge aloft nudges into the region from the WSW Fri night
into Sat. Differing potential/timing in arrival of weak S/W
tracking into the FA by Sat afternoon. Combination of daytime
heating and that S/W in WNW flow aloft may result in at least
SCT convective development. Otherwise...partly cloudy Fri
night-Sat morning...then becoming mostly cloudy Sat afternoon.
Lows from the u50s NW to the l60s SE. Highs Sat from the m70s-
around 80F on the eastern shore to the m80s inland.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Long term period starts off Sat night into Sun with a warm front in
the vicinity and plenty of energy passing through the WNW flow
aloft. This will lead to a chance of shras/tstms everywhere, with
low temps in the 60s Sat night and high temps in the low/mid 80s
Sun. Continued chance of rain into Mon with a weak cold front
passing through the area. Highs again in the low/mid 80s. Drier
weather into Tue and Wed behind the front, but still cannot rule out
the chance of a shra or tstm with continued cyclonic flow aloft.
High temps in the upr 70s to mid 80s both days.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Mainly lo end MVFR cigs into early this evening as winds remain
generally E aob 15 kt. Increasing coverage of SHRAS w/ ISOLD-
SCT tstms after 22Z/24-02Z/25 until Thu morning...w/ periods of
IFR CIGS/VSBYs possible...esp in heavy RA. Additional SCT
SHRAS/tstms possible again Thu afternoon/evening. Drier/VFR wx
returns by Fri as weak high pressure builds over the region.
Unsettled conditions return for the weekend when another frontal
boundary affects the Mid Atlantic States.
&&
.MARINE...
Latest sfc analysis shows a low pres system centered over the OH
Valley with a warm front stretching across the VA-NC border. The
front slides north tonight, and with an increasing pres
gradient, expect SCA winds to commence over the Bay late. Also
expect seas to build up to 5 ft out 20 nm late. For Thu, a weak
cold front crosses the area, and SW flow may come close to SCA
thresholds over the Bay. Decided to just continue the headlines
there through Thu night since winds may ramp up again then.
Also, seas may continue to meander around 5 ft out 20 nm. Will
end headlines at the end of the third period attm. Lwr James and
Currituck Sound may potentially need to be added to the SCA
Thu/Thu night as well. Weak high pres then builds in for Fri
leading to improving marine conditions. Sub-sca conditions
expected to continue into the weekend.
&&
.TIDES/COASTAL FLOODING...
A period of onshore flow and high astro tides (moving toward a
new moon) will result in elevated water levels through Friday.
Issued several coastal flood advisories and statements for
tonight's high tide cycle...refer to CFWAKQ for more details.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ024-
025.
Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
Thursday for MDZ021>023.
NC...Small Craft Advisory until 7 AM EDT Friday for NCZ102.
Coastal Flood Advisory until 11 PM EDT this evening for NCZ102.
VA...Small Craft Advisory until 7 AM EDT Friday for VAZ525.
Coastal Flood Advisory from 9 PM this evening to 3 AM EDT
Thursday for VAZ089-090-093.
Coastal Flood Advisory until 11 PM EDT this evening for
VAZ095>098.
Coastal Flood Advisory until 11 PM EDT this evening for VAZ099-
100.
MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ630>632-634-
650-652-654-656-658.
&&
SYNOPSIS...ALB/JDM
NEAR TERM...ALB
SHORT TERM...ALB/JDM
LONG TERM...MAS
AVIATION...ALB/JDM
MARINE...MAS
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 542 PM EDT Wed May 24 2017 VAZ048-060>062-064-067>069-075>078-080>086-509>525-252145- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 542 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ024-025-VAZ099-100-252145- Inland Worcester-Maryland Beaches-Accomack-Northampton- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>023-252145- Dorchester-Wicomico-Somerset- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ089-090-252145- Surry-James City- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ095>098-252145- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. A few strong to severe thunderstorms are possible tonight. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ065-066-079-087-088-092-252145- Mecklenburg-Lunenburg-Brunswick-Greensville-Sussex-Southampton- 542 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for south central Virginia and southeast Virginia. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible tonight. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ093-252145- Isle of Wight- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. A few strong to severe thunderstorms are possible tonight. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-252145- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans- 542 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible this evening into tonight. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-252145- Eastern Currituck- 542 PM EDT Wed May 24 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. A few strong to severe thunderstorms are possible this evening into tonight. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
743 PM EDT WED MAY 24 2017
NCZ030-031-250015-
Bertie-Chowan-
743 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE AND
SOUTHWESTERN CHOWAN COUNTIES...
At 742 PM EDT, a strong thunderstorm was located 9 miles east of
Williamston, moving northeast at 40 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
this storm will remain over mainly rural areas of southeastern Bertie
and southwestern Chowan Counties, including the following locations:
Merry Hill, Midway, Woodard and Edenhouse.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3582 7690 3586 7690 3590 7692 3590 7694
3586 7701 3586 7704 3614 7689 3607 7669
3604 7666 3601 7669 3599 7668 3593 7674
3595 7670 3594 7669 3588 7674 3586 7678
3588 7681 3588 7683 3585 7683 3581 7688
TIME...MOT...LOC 2342Z 208DEG 36KT 3580 7691
MINNICKSpecial Weather Statement
National Weather Service Wakefield VA
809 PM EDT WED MAY 24 2017
NCZ012>014-030-250115-
Hertford-Northampton-Bertie-Gates-
809 PM EDT WED MAY 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BERTIE...EASTERN
NORTHAMPTON...HERTFORD AND WESTERN GATES COUNTIES...
At 808 PM EDT, strong thunderstorms were clustered near Lewiston
Woodville, or 8 miles southwest of Aulander, moving northeast at 35
mph.
Wind gusts up to 50 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Ahoskie, Windsor, Murfreesboro, Rich Square, Aulander, Gatesville,
Chowan University, Gates, Conway, Woodland, Winton, Lewiston
Woodville, Cofield, Powellsville, Roxobel, Colerain, Harrellsville,
Como, Roduco and Union.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3590 7692 3586 7704 3594 7704 3594 7720
3601 7721 3606 7733 3611 7723 3616 7726
3621 7739 3630 7742 3655 7716 3655 7668
3627 7669 3619 7674 3605 7670 3593 7674
3592 7670 3587 7676 3588 7683 3581 7689
TIME...MOT...LOC 0008Z 211DEG 30KT 3615 7722
SCALORAThe Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed in Seaboard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702636.